Journal Information
Vol. 83. Num. 1.January - March 2018
Pages 1-76
Visits
915
Vol. 83. Num. 1.January - March 2018
Pages 1-76
Scientific letter
DOI: 10.1016/j.rgmxen.2017.03.009
Open Access
Olmesartan-associated sprue-like enteropathy: An emerging cause of drug-induced chronic diarrhea
Enteropatía sprue-like asociada a olmesartán: causa emergente de diarrea crónica asociada a fármacos
Visits
915
G. Solano-Iturria,
Corresponding author
goizalnaz@gmail.com

Corresponding author. Hospital de Basurto, Avda. Montevideo 18, 48013 Bilbao, Vizcaya, Spain. Tel.: +44006000 (extension 5468); fax: +946014514.
, N. García-Jiméneza, J.D. Solano-Iturrib, S. Blanco-Sampascualc
a Internal Medicine Service, Hospital Universitario de Basurto, Bilbao, Vizcaya, Spain
b Pathologic Anatomy Service, Hospital Universitario de Basurto, Bilbao, Vizcaya, Spain
c Digestive Tract Service, Hospital Universitario de Basurto, Bilbao, Vizcaya, Spain
This item has received
915
Visits

Under a Creative Commons license
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (2)
Full Text

A 72-year-old woman with no medication allergies had a past history of diabetes mellitus, hypercholesteremia, high blood pressure, a ventriculoperitoneal shunt due to subarachnoid hemorrhage after a ruptured aneurysm, and atrophied chronic gastritis. She received eradication therapy for positive Helicobacter pylori, has a history of iron-deficiency anemia of at least 4-year known progression that is treated empirically, and continues treatment with omeprazole, insulin, metformin, olmesartan, nebivolol, and oral iron.

She was admitted to our service for the first time due to symptoms of 2-week progression of 5-10 diarrheic, watery stools per day, with no blood, mucus, or pus, and no fever. Her chronic anemia worsened (hemoglobin 9.4mg/dl; usual values were around 11mg/dl). Upper and lower endoscopic study identified atrophied chronic gastritis with no other alterations. Biopsy was not taken. Stool cultures were negative. After metformin was suspended as a possible triggering factor and the corresponding insulin readjustment was made, the diarrhea disappeared and the patient was released.

She was readmitted 2 months later because the diarrhea reappeared with similar characteristics. At physical examination, the patient had low blood pressure (89/56mmHg), was pale, and presented with oligoanuria, all in the context of hypovolemic shock secondary to gastrointestinal losses, requiring treatment in the intensive care unit. Laboratory work-up: urea 197mg/dl, creatinine 3.51mg/dl, sodium 150 mmol/l, and potassium 5.24 mmol/l; hemoglobin 9.8mg/dl, MCV 80 fl, and iron 15μg/dl. Once she was clinically stable, thorough testing was undertaken, with the following results: liver function, folic acid, vitamin B12, thyroid hormones, basal cortisol, serum proteinogram, glycosylated hemoglobin, and digestion in feces were all normal. Stool cultures, stool ova and parasite exam, Clostridium difficile toxin, ANA, ANCA, and anti-transglutaminase IgA antibody (0.30 U/ml [reference values < 7 U/ml]) tests were all negative. No significant alterations were observed in the chest x-ray, abdominopelvic CAT scan, or bowel transit. Endoscopic study was repeated with biopsy from the second portion of the duodenum and the bulb, where partial atrophy with a villous pattern (fig. 1) with increased intraepithelial lymphocytes (modified Marsh 3b)1 was observed (fig. 2).

Figure 1.
(0.2MB).

Intraepithelial lymphocytosis associated with loss of mucus secretion vacuoles, glandular crypt hyperplasia, and moderate villous atrophy (H&E x20).

Figure 2.
(0.22MB).

Intraepithelial lymphocytosis (> 30 lymphocytes/100 enterocytes) (IHC-CD3, x40).

With fluid and electrolyte resuscitation and a gluten-free diet, the laboratory test parameters normalized within 3 weeks and the number of stools decreased significantly and their consistency increased. Once the patient's blood pressure figures stabilized, the antihypertensive medication was reintroduced and the watery diarrhea reappeared. Under those circumstances, we interpreted the symptoms as sprue-like enteropathy, associated with olmesartan (which she had been taking for 3 years at a dose of 40mg daily). The olmesartan was suspended and substituted with verapamil. Six months after that suspension, the patient continues to be asymptomatic.

Olmesartan is an angiotensin receptor II selective blocker (ARB) that is commonly used to treat high blood pressure. Since July 2013, its label states sprue-like intestinal alterations as an adverse reaction to the medication.2 Increasingly more cases associated with its use are being described, but not with other ARBs.3 Olmesartan should be included in the differential diagnosis in cases of chronic diarrhea with repeatedly negative serologic celiac disease tests.4

The causal mechanism of this pathology is unknown,5 but it could be due to an immunologic lesion, with elevated CD8+ and IL15 overexpression on the part of epithelial cells.6 Villous atrophy and intraepithelial lymphocyte infiltration characteristic of celiac disease can be seen in other situations, such as bacterial overgrowth, Crohn's disease, intestinal lymphoma, or drug treatment,7 highlighting mofetil mycophenolate, azathioprine,8 and olmesartan, as was the case of our patient. Not only symptoms, but also histologic alterations, have been observed to remit with the suspension of the drug.9 Given our patient's good progression, intestinal biopsy has not been repeated. According to the Naranjo algorithm, causality was considered probable (7 points), and was reported to the Spanish Drug Surveillance Agency.

We therefore consider it essential to include this entity in the differential diagnosis of chronic diarrheic syndromes of unclear etiology, emphasizing the performance of a thorough anamnesis, including the detailed review of chronic drug treatments of patients, given that the associated complications can be potentially severe.

Financial disclosure

No financial support was received in relation to this study.

Conflict of interest

The authors declare that there is no conflict of interest.

References
[1]
A. Rostom,J.A. Murray,M.F. Kagnoff
American Gastroenterological Association (AGA) Institute technical review on the diagnosis and management of celiac disease
Gastroenterology, 131 (2006), pp. 1981-2002 http://dx.doi.org/10.1053/j.gastro.2006.10.004
[2]
U.S. Food and Drug Administration. FDA Drug Safety Communication: FDA approves label changes to include intestinal problems (sprue-like enteropathy) linked to blood pressure medicine olmesartan medoxomil. 2013 [accessed 1 Mar 2014]. Available from: http://www.fda.gov/Drugs/DrugSafety/ucm359477.htm
[3]
B. Lebwohl,J.F. Ludvigsson
Sprue-like enteropathy due to olmesartan and other angiotensin receptor blockers – the plot thickens
Aliment Pharmacol Ther, 40 (2014), pp. 1245-1246 http://dx.doi.org/10.1111/apt.12960
[4]
Ianiro G1,S. Bibbò,M. Montalto
Systematic review: Sprue-like enteropathy associated with olmesartan
Aliment Pharmacol Ther, 40 (2014), pp. 16-23 http://dx.doi.org/10.1111/apt.12780
[5]
A. Rubio-Tapia,M.L. Herman,J.F. Ludvigsson
Severe spruelike enteropathy associated with olmesartan
Mayo Clin Proc, 87 (2012), pp. 732-738 http://dx.doi.org/10.1016/j.mayocp.2012.06.003
[6]
E.V. Marietta,A.M. Nadeau,A.K. Cartee
Immunopathogenesis of olmesartan-associated enteropathy
Aliment Pharmacol Ther, 42 (2015), pp. 1303-1314 http://dx.doi.org/10.1111/apt.13413
[7]
M. DeGaetani,C.A. Tennyson,B. Lebwohl
Villous atrophy and negative celiac serology: A diagnostic and therapeutic dilemma
Am J Gastroenterol, 108 (2013), pp. 647-653 http://dx.doi.org/10.1038/ajg.2013.45
[8]
J. Seminerio,K. McGrath,C.A. Arnold
Medication-associated lesions of the GI tract
Gastrointest Endosc, 79 (2014), pp. 140-150 http://dx.doi.org/10.1016/j.gie.2013.08.027
[9]
J.A. Nielsen,A. Steephen,M. Lewin
Angiotensin-II inhibitor (olmesartan)-induced collagenous sprue with resolution following discontinuation of drug
World J Gastroenterol, 19 (2013), pp. 6928-6930 http://dx.doi.org/10.3748/wjg.v19.i40.6928

Please cite this article as: Solano-Iturri G, García-Jiménez N, Solano-Iturri JD, Blanco-Sampascual S. Enteropatía sprue-like asociada a olmesartán: causa emergente de diarrea crónica asociada a fármacos. Revista de Gastroenterología de México. 2018;83:71–72.

Copyright © 2017. Asociación Mexicana de Gastroenterología
Idiomas
Revista de Gastroenterología de México

Subscribe to our Newsletter

Article options
Tools
es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.